Oklahoma, 2011Damaging Wind in Oklahoma, July 23, 2011
July 23, 2011 · NWS AMA · 1 event in 1 county or zone
Severe thunderstorms moved through the eastern Oklahoma Panhandle during the early evening hours producing thunderstorm wind damage. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved through the eastern Oklahoma Panhandle during the early evening hours producing thunderstorm wind damage. There were no reports of injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 23, 5:49 PM CST, 11 minutes earlier.
Area forecast discussion, Jul 23, 5:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT SAT JUL 23 2011
.AVIATION...
00Z TAFS...THUNDERSTORMS WILL BE THE MAIN POINT OF CONCERN ONCE AGAIN
OVER THE NEXT 24 HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WILL
PERSIST THIS EVENING ACROSS THE OK PANHANDLE AND NORTHERN TX
PANHANDLE. THUS WILL MAINTAIN A TEMPO GROUP FOR THUNDERSTORMS AT
KGUY FOR THE NEXT SEVERAL HOURS AS STORMS WILL BE IN AND OUT OF THE
AREA. A FEW SHOWERS AND STORMS HAVE RECENTLY DEVELOPED WEST AND NORTH
OF KDHT. CHANCES OF KDHT BEING DIRECTLY IMPACTED BY A STORM ARE MUCH
LESS THAN KGUY...BUT IT IS POSSIBLE GIVEN CURRENT RADAR AND SATELLITE
TRENDS...AND WEAK CONVERGENCE IN THIS AREA NEAR A DIFFUSE SURFACE
BOUNDARY. WILL CARRY A VCTS MENTION FOR NOW AND AMEND IF IT BECOMES
MORE IMMINENT THAT A STORM WILL DIRECTLY IMPACT THE TERMINAL. BELIEVE
THUNDERSTORMS WILL ALL REMAIN NORTH AND WEST OF KAMA DUE TO POSITION
OF WEAK SURFACE BOUNDARY...NORTHWARD MOVEMENT OF STORMS...AND CURRENT
POSITION OF MORE DEVELOPED CU WITHIN EASTERN FRINGE OF MONSOONAL
MOISTURE PLUME. THUS WILL ONLY MENTION A CB TO ACCOUNT FOR STORMS TO
THE DISTANT NORTH...BUT NOT EXPECTING ANY STORMS TO AFFECT KAMA.
SIMILAR TO THE LAST COUPLE OF NIGHTS...STORMS WILL GRADUALLY
DISSIPATE AFTER DARK INTO THE EARLY OVERNIGHT HOURS...AND WILL JUST
HANG ONTO A CB REMARK AT KGUY AND KDHT THROUGH 07Z FOR NOW AND
MONITOR RADAR TRENDS. AFTERNOON THUNDERSTORMS WILL DEVELOP ONCE AGAIN
ON SUNDAY. BETTER CHANCES WILL AGAIN BE ACROSS THE NORTHERN/NORTHWEST
PANHANDLES WHERE DEEPER MOISTURE...STEEPER LOW TO MIDLEVEL LAPSE
RATES...AND HENCE GREATER INSTABILITY WILL RESIDE. WILL THUS CONFINE
CB MENTION TO KDHT AND KGUY AND OMIT FROM KAMA. GUSTY WINDS AND MVFR
VSBYS WILL BE POSSIBLE WITHIN ANY THUNDERSTORMS...OTHERWISE VFR
CONDITIONS WILL PREVAIL. WINDS WILL REMAIN OUT OF THE SOUTHEAST TO
SOUTHWEST THROUGH THE PERIOD...WITH SPEEDS INCREASING TO 12-14 KTS
AND GUSTS NEAR 20 KTS ONCE AGAIN BY EARLY SUNDAY AFTERNOON.
KB
&&
.PREV DISCUSSION... /ISSUED 310 PM CDT SAT JUL 23 2011/
DISCUSSION...
RATHER STAGNANT WEATHER PATTERN CONTINUES. SIMILAR TO
YESTERDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY ALONG
THE RATHER WEAK SURFACE TROUGH AND ANY REMNANT OUTFLOW BOUNDARIES
FROM CONVECTION LAST NIGHT. THE NAM SHOWS THE COLD FRONT CURRENTLY
LOCATED IN NORTHERN CO AND CENTRAL NE PROPAGATING SOUTH INTO THE OK
PANHANDLE BY LATE TONIGHT. THE GFS HOWEVER...KEEPS THE FRONT NORTH OF
THE REGION. IF THIS FRONT DOES MOVE INTO THE REGION...IT COULD
PROVIDE ANOTHER FOCUS FOR CONVECTION. THIS COMBINED WITH THE FACT
THAT A NOCTURNAL LOW LEVEL JET IS EXPECTED...COULD MEAN AN MCS WOULD
BE POSSIBLE IN THE NORTHERN PORTIONS OF THE PANHANDLE REGION AFTER
06Z. HOWEVER...GIVEN THE TIME OF YEAR...AND THE FACT THAT THE UPPER
LEVEL RIDGE SHOULD BE RETROGRADING CLOSER TO THE REGION THROUGH THE
SAME PERIOD...THE GFS IS THE MORE LIKELY SOLUTION. THUS ONLY EXPECT
ISOLATED...IF ANY...CONVECTION AFTER 06Z.
BY MONDAY...THE UPPER LEVEL HIGH WILL ONCE AGAIN BE ENTRENCHED RIGHT
OVER THE HIGH PLAINS REGION. AS A RESULT...EXPECT DECREASING
PRECIPITATION CHANCES AND INCREASING TEMPERATURES...ESPECIALLY AS A
LEE SIDE SURFACE TROUGH DIGS INTO THE REGION BY TUESDAY. TUESDAY AND
WEDNESDAY LOOK TO BE THE WARMEST DAYS OF THE PERIOD. THE ONE BIT OF
SILVER LINING IS THAT THE GFS IS NOW SHOWING MORE SOUTHERLY WINDS
RATHER THAN THE BREEZY SOUTHWESTERLY WINDS IT WAS SHOWING WITH
YESTERDAYS RUN. THAT MINOR CHANGE IN WIND DIRECTION MAY BE ALL WE
NEED TO KEEP THE TEMPERATURES SOMEWHAT IN CHECK. STILL IT LOOKS TO BE
DANGEROUSLY HOT. DEPENDING ON THE CLOUD COVER...HIGH TEMPERATURES OFF
THE CAPROCK COULD BE 105 TO 110...WITH LOW TEMPERATURES TUESDAY NIGHT
AT OR ABOVE 75...THE EASTERN PANHANDLES COULD BE AT OR NEAR HEAT
ADVISORY CRITERIA TUESDAY AND WEDNESDAY.
AS THE UPPER LEVEL HIGH SHIFTS EAST...LEAVING THE PANHANDLE MOIST
RETURN FLOW...RAIN CHANCES COULD RETURN AS EARLY AS THURSDAY.
HOWEVER...CONSIDERING HOW SLUGGISH THIS HIGH HAS BEEN OVER THE LAST
FEW WEEKS...KEPT CLOSE TO THE PREVIOUS FORECAST SHOWING RAIN CHANCES
GENERALLY ON FRIDAY.
JOHNSON
FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL KEEP RELATIVE HUMIDITY
VALUES NEAR OR ABOVE 20 PERCENT AND THUS PRECLUDE ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS TOMORROW OR MONDAY.
HOWEVER...LIGHTNING STRIKES COULD CAUSE ISOLATED PROBLEMS WITH FIRE
STARTS THROUGH MONDAY. WITH NEAR RECORD HIGH TEMPERATURES...AND
INCREASING SOUTHERLY WIND...ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AND WEDNESDAY. CONDITIONS SHOULD IMPROVE BY LATE
THIS WEEK.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
08/11
Hazardous weather outlook, Jul 23, 2:12 PM CST, 3 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT SAT JUL 23 2011
OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
312 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS COULD BE
SEVERE WITH DAMAGING WIND GUSTS BEING THE PRIMARY HAZARD. WIND GUSTS
AS HIGH AS 70 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY
HEAVY RAINFALL WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE...AS
WELL AS ACROSS WESTERN AND NORTHERN PORTIONS OF THE TEXAS PANHANDLE
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. THUNDERSTORMS WILL ALSO BE
POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. THUNDERSTORMS MAY ALSO
OCCUR ON THURSDAY EVENING AND THURSDAY NIGHT ACROSS THE OKLAHOMA
PANHANDLE...AS WELL AS ACROSS WESTERN...NORTHERN AND CENTRAL PARTS OF
THE TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AND
FRIDAY NIGHT ACROSS MOST OF THE OKLAHOMA PANHANDLE AND THE NORTHWEST
HALF OF THE TEXAS PANHANDLE. A FEW THUNDERSTORMS MAY BECOME SEVERE ON
SUNDAY AND MONDAY WITH DAMAGING WINDS BEING THE PRIMARY HAZARD.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE SUNDAY AND MONDAY.
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS THURSDAY EVENING
THROUGH FRIDAY...BUT GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES.
ON TUESDAY AND WEDNESDAY...HEAT INDEX VALUES WILL APPROACH ADVISORY
LEVELS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.
COCKRELL
In the hours before
Special weather statement, Jul 23, 3:05 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT SAT JUL 23 2011
TXZ002-232145-
SHERMAN TX-
405 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR SHERMAN COUNTY.
AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER SHERMAN COUNTY...OR ABOUT 18
MILES NORTH OF DUMAS...MOVING NORTH AT 10 MPH.
STRONG WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
KNS
Special weather statement, Jul 23, 3:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT SAT JUL 23 2011
OKZ002-232215-
TEXAS OK-
415 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR TEXAS COUNTY.
AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES NORTH OF OPTIMA...OR ABOUT
10 MILES NORTHEAST OF GUYMON...MOVING NORTH AT 15 MPH. ANOTHER
STRONG STORM WAS LOCATED 3 MILES NORTHWEST OF GUYMON...ALSO MOVING
NORTHEAST AROUND 15 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
KB
Special weather statement, Jul 23, 3:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT SAT JUL 23 2011
OKZ003-TXZ005-232215-
BEAVER OK-LIPSCOMB TX-
423 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR LIPSCOMB AND BEAVER
COUNTIES.
AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
12 MILES WEST OF DARROUZETT TO 8 MILES SOUTHWEST OF SLAPOUT TO 6
MILES EAST OF FOLLETT...OR ALONG A LINE EXTENDING FROM 15 MILES EAST
OF PERRYTON TO 21 MILES NORTH OF LIPSCOMB TO 20 MILES NORTHEAST OF
LIPSCOMB...MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS LINE OF STORMS...ALONG
WITH SMALL HAIL ARUOND ONE HALF INCH IN DIAMETER.
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.
KB
Special weather statement, Jul 23, 4:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SAT JUL 23 2011
OKZ002-003-232315-
TEXAS OK-BEAVER OK-
517 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR BEAVER AND TEXAS
COUNTIES.
AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF TURPIN...OR ABOUT 6
MILES SOUTH OF LIBERAL...MOVING NORTH AT 15 MPH. OTHER SCATTERED
STRONG STORMS WERE LOCATED OVER TURPIN AND NORTH AND EAST OF
GUYMON...INCLUDING NEAR OPTIMA.
WINDS UP TO 55 MPH AND HAIL AROUND ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.
IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD
PRONE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
KB
Special weather statement, Jul 23, 5:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT JUL 23 2011
OKZ002-003-240015-
TEXAS OK-BEAVER OK-
615 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR BEAVER AND TEXAS
COUNTIES.
AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES NORTH OF TURPIN...OR ABOUT 8
MILES SOUTHEAST OF LIBERAL...MOVING EAST AT 15 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED BETWEEN ELKHART KANSAS AND HARDESTY IN
TEXAS COUNTY...MOVING EAST AT 15 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
KJS
Special weather statement, Jul 23, 5:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT SAT JUL 23 2011
OKZ001-TXZ001-240030-
CIMARRON OK-DALLAM TX-
637 PM CDT SAT JUL 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.
AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF BOISE CITY...
OR ABOUT 16 MILES NORTHWEST OF STRATFORD...MOVING NORTH AT 10 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
KJS
Thunderstorm Wind, Beaver
- When
- July 23, 6:00 PM CST to 6:01 PM CST
- Where
- Beaver County, Turpin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -100.880
The Beaver County Oklahoma Emergency Managers Office reported that there was downburst wind damage from a thunderstorm in the town of Turpin, Oklahoma. There was damage to attached garages which were built onto trailer homes and a church also had a tree uprooted. Several tree limbs had broken off and there were power poles and power lines down. There were no reports of injuries or fatalities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330765.